MAUDE Adverse Event Report: H.S. HOSPITAL SERVICE S.P.A. HS AMICA; APPLICATOR FOR MICROWAVE ABLATION

H.S. HOSPITAL SERVICE S.P.A. HS AMICA; APPLICATOR FOR MICROWAVE ABLATION
Model Number AMICA-PROBE
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual inspection: the metallic tip of the applicator is missing.The outer surface of the ceramic is visibly blackened on one side.Problem cause: the detachment of the tip occurs in case of two contemporary failure conditions: breakage of the central conductor of the coaxial line, to which the tip is attached, and failure of the glue, which holds the tip to the body of the applicator.During microwave ablation, the temperature of the tissues abutting the applicator tip overcomes 100°c, causing their carbonization.Carbonized tissues become hard and tend to stick to the applicator tip.When this happens and the applicator is moved, the tip undergoes a strain stress that may exceed its breakage limit, triggering the failure conditions discussed in the above.Such strain stress increases with the amount of energy delivered by the applicator.Consequently, the chances of tip breakages increase when treating large or multiple lesions, in particular when a high energy is applied for long times and/or multiple ablations are performed with the same applicator.Risk analysis: when the tip of the applicator is released in the patient body, the patient is at risk of mechanical, chemical and biological interactions between the object and the body.The chemical risk can be rejected because all the components of the tip are made of biocompatible materials.The biological risk can also be excluded because the applicator is sterile.The risk of mechanical interaction can be evaluated by the physician, who can decide either to remove the tip or to let it in place.In most cases, it is negligible, because the breakage in the body happens due to hard, carbonized tissues sticking to the tip.In this case, also, the tip is embodied in a thick layer of carbonized tissues surrounded by necrotized tissues.Carbonized and necrotized tissues are hard, thus making the possibility of migration of the piece extremely unlikely.Another risk associated to the detachment of the tip is tumor "seeding", i.E.The dissemination of viable tumor cells along the insertion path caused by the impossibility of cauterizing it during the withdrawal of the applicator ("track ablation" maneuver), if desired.These aspects are considered in the risk analysis of the device.Combining the gravity of the failure with its frequency and with the efficacy of the applied remedies, the resulting residual risk is below the minimum benefit expected by the clinical treatment.
 
Event or Problem Description
Microwave ablation of pt with hcc, liver, seg iv 4a, w/cirrhosis, 1.0cm was ablated at 100w/15m.Track ablation at 40w / 4 s.After amica 14g, 15cm was removed, dr.Noticed that the distal tip remained at the edge of the tumor ablation zone verified by ct was not intact and the tip of the probe was at the edge of the tumor ablation zone verified by ct.The post ct scan w/contrast showed good coverage of the lesion.No adverse events noted for the patient a this time.Fda safety report id#(b)(4).

Brand Name
HS AMICA
Common Device Name
APPLICATOR FOR MICROWAVE ABLATION
Manufacturer (Section D)
H.S. HOSPITAL SERVICE S.P.A.
via a.vacchi 23/25
aprilia, latina 04011
IT  04011
MDR Report Key9748954
Report Number0008010312-2020-00002
Device Sequence Number2896229
Product Code GEI
UDI-Device Identifier08033055147163
UDI-Public08033055147163
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150112
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/18/2024
Device Model NumberAMICA-PROBE
Device Catalogue NumberAPK14150T19V5
Device Lot Number37011
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/01/2020
Initial Report FDA Received Date02/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1